Background. To determine whether an excessive, prolonged and, above all, unusual physical exertion could be associated with episodes of mild hypoglycaemia in non-insulin-dependent diabetes mellitus (NIDDM) patients treated with glibenclamide. Methods. Experimental design: 11 months of observation with retrospective analysis of patient personal diaries to determine the hypoglycaemic risk. Setting: Diabetic Unit - Department of Medicine and Aging - Chieti University School of Medicine. Patients: We enrolled 340 NIDDM outpatients adjusted for sex, age, body mass index, alcohol intake and oral treatment regimen with glibenclamide. Patients were tested monthly for circadian blood glucose profiles and glycosylated hemoglobin. Mild hypoglycaemia was defined on the basis of blood glucose values <2.8 mmol/l associated with mild autonomic symptoms, without requiring external assistance. Each diabetic patient filled a personal diary indicating the therapy regimen and the characteristics of eventual hypoglycaemic episodes occurring during the observation period. Results. 21.8% of NIDDM patients experienced one or two episodes of mild hypoglycaemia during the observation period. The analysis of the patients' diaries showed that 60% of the hypoglycaemic episodes was associated with excessive, prolonged and unexpected physical exertions. Within this group, about 70% of the episodes occurred during a holiday ("holiday hypoglycaemia"). After analyzing the socio-demographic and clinical characteristics of the diabetic patients reporting hypoglycaemic events, we found a higher risk for "holiday hypoglycaemia" in patients with a lower educational level, with a sedentary occupation or among the ex-farmers. Conclusions. As resulted in the present study, unexpected physical exertions may represent a relevant cause of mild hypoglycaemia in diabetic patients receiving oral antidiabetic therapy. However, this hypoglycaemic cause may have been underestimated in the literature. Educational programs conducted by general practitioners or diabetologists could be useful for the patients in reducing the number of mild hypoglycaemic episodes.

Lipin1 deficiency causes sarcoplasmic reticulum stress and chaperone-responsive myopathy

Paolini C.;Protasi F.;
2019

Abstract

Background. To determine whether an excessive, prolonged and, above all, unusual physical exertion could be associated with episodes of mild hypoglycaemia in non-insulin-dependent diabetes mellitus (NIDDM) patients treated with glibenclamide. Methods. Experimental design: 11 months of observation with retrospective analysis of patient personal diaries to determine the hypoglycaemic risk. Setting: Diabetic Unit - Department of Medicine and Aging - Chieti University School of Medicine. Patients: We enrolled 340 NIDDM outpatients adjusted for sex, age, body mass index, alcohol intake and oral treatment regimen with glibenclamide. Patients were tested monthly for circadian blood glucose profiles and glycosylated hemoglobin. Mild hypoglycaemia was defined on the basis of blood glucose values <2.8 mmol/l associated with mild autonomic symptoms, without requiring external assistance. Each diabetic patient filled a personal diary indicating the therapy regimen and the characteristics of eventual hypoglycaemic episodes occurring during the observation period. Results. 21.8% of NIDDM patients experienced one or two episodes of mild hypoglycaemia during the observation period. The analysis of the patients' diaries showed that 60% of the hypoglycaemic episodes was associated with excessive, prolonged and unexpected physical exertions. Within this group, about 70% of the episodes occurred during a holiday ("holiday hypoglycaemia"). After analyzing the socio-demographic and clinical characteristics of the diabetic patients reporting hypoglycaemic events, we found a higher risk for "holiday hypoglycaemia" in patients with a lower educational level, with a sedentary occupation or among the ex-farmers. Conclusions. As resulted in the present study, unexpected physical exertions may represent a relevant cause of mild hypoglycaemia in diabetic patients receiving oral antidiabetic therapy. However, this hypoglycaemic cause may have been underestimated in the literature. Educational programs conducted by general practitioners or diabetologists could be useful for the patients in reducing the number of mild hypoglycaemic episodes.
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11564/705160
Citazioni
  • ???jsp.display-item.citation.pmc??? 19
  • Scopus 27
  • ???jsp.display-item.citation.isi??? 24
social impact